Hi, i’m a 22 yr old male who used proscar almost 6months ago. The day following ingestion, i had an incredible amount of hair falling out. I attempted to combat this by taking an entire tablet 5mg. The hairloss continued at an extreme rate, i was very variable in the dosage i took (some days 1 tablet, others half some a quater of a tablet). I ceased taking proscar after almost a month of extreme hairloss. Every specialist commented “it is normal to shed etc” however i can not emphasise the extremity of the hairloss. 6/7 months since ceasing medication, i am still losing a considerable amount of hair. Are you aware of this adverse reaction to medication? I have read a few forums where others describe a similar situation. Is there a potential treatment/reversal of my condition? More than intertested in what you have to say.
I am a 5th year medical student and was wondering what the best investigations would be. Could you please detail the important blood test and any further investigation because my doctor is clearly lacking in knowledge. Thanks again
Being a 5th year medical student, you should know that hair loss after taking one pill of finasteride is not likely related to finasteride itself. It takes weeks if not months for the effects of finasteride to show.
Furthermore, being a 5th year medical student, you should know that changing prescription dosing is NOT recommended and you should follow the correct prescribing dosing. It may sometimes do more harm than good. Taking 5mg of finasteride will have no added benefit to hair growth, but it will just give you more side effects.
Finasteride does not cause accelerated hair loss. There are no blood tests for androgenic alopecia. You need a miniaturization study, a good history, and a physical exam.
I sympathize that you are losing hair, but you may have a small case of “medical student disease” — otherwise known as hypochondriasis of medical students.